ABOUT HYPOS (low blood glucose levels hypoglycaemia)
What is hypoglycaemia?
Blood glucose levels below <4.0 mmol/L
Hypoglycaemia, also known ‘hypos’, ‘lows’, ‘low blood glucose’ or ‘low blood sugar’, happens when blood glucose drops below normal levels. Glucose, an important source of energy for the body, comes from food. Carbohydrates are the main dietary source of glucose. Rice, potatoes, kumara, bread, taro, cereal, milk, fruit, and sweets are all carbohydrate foods.
After a meal, glucose is taken into the bloodstream and is carried to the body's cells. Insulin, a hormone made by the pancreas, helps the cells use glucose for energy. If a person takes in more glucose than the body needs at the time, the body stores the extra glucose in the liver and muscles in a form called glycogen. The body can use glycogen for energy between meals. Extra glucose can also be changed to fat and stored in fat cells. Fat can also be used for energy.
When blood glucose begins to fall, glucagon (another hormone made by the pancreas) signals the liver to release glucose into the bloodstream. Blood glucose will then rise toward a normal level. In some people with diabetes, this glucagon response to hypoglycaemia is impaired so other hormones may raise the blood glucose level. When diabetes is treated with insulin or tablets that increase insulin production, glucose levels may drop too low and can't always return to the normal range easily.
Hypoglycaemia can happen suddenly. It is usually mild and can be treated quickly and easily by eating or drinking a small amount of glucose-rich food/drink. If left untreated, hypoglycaemia can get worse and cause confusion, clumsiness, or fainting. Severe hypoglycaemia can lead to seizures, coma, and even death.
What causes hypoglycaemia? Causes may include -
- a missed meal
- a delayed meal
- too much medication
- too little food eaten as compared to the amount of insulin taken
- more exercise or physical activity than usual
Other causes of hypoglycaemia are rare, but may occur in early pregnancy, after strenuous exercise, or during prolonged fasting. Hypoglycaemia may also result from taking certain medications, consuming alcohol, or other rare causes.
HOW TO RECOGNISE HYPO (HYPOGLYCAEMIA) SYMPTOMS
Blood glucose levels below <4.0 mmol/L
Everyone has a unique set of symptoms when they are low blood glucose levels. Here are some common ones.
|How do people feel?
||How do people look?
A person may look ‘normal’ and still have a hypo
|Personal experience||For a long time I confused hunger with hypos. Since I take medication I test my blood glucose – now if I’m hungry and don’t have the usual symptoms of a hypo, I first take a blood glucose test then decide how much to eat or how much insulin to use.|
WHAT DO PEOPLE NEED?
IMMEDIATELY TAKE SOME SIMPLE SUGAR OF SOME TYPE
Ideally check your glucose level first and if it is less than 4mmol/L treat the low glucose with an option from this list.Simple Sugar options (around 15 grams of glucose/sugar)
WAIT 10 MINUTES AND TEST BLOOD GLUCOSE AGAIN
If the blood glucose is still less than 4mmol/L repeat the first treatment of sugar.
Once the blood glucose is more than 4mmol/L eat some complex carbohydrate food with protein.Complex carbohydrate and protein options
If the person doesn’t improve after swallowing the sweet food or drink, or if further deterioration occurs and swallowing becomes difficult – call 111 for an ambulance.
IT IS AN EMERGENCY IF A PERSON WITH DIABETES
- Becomes unconscious.
- Has a seizure.
- Starts vomiting.
- Cannot swallow liquids or food.
WHAT TO DO IF THE PERSON WITH DIABETES IS UNCONSCIOUS
- Check the airways are clear (nose and throat) so the person can breathe
- Support the person to lie on their side
- Call an ambulance immediately DIAL 111
- Don’t give anything by mouth
- If the person has type 1 diabetes and has an emergency kit with a glucagon injection and you are confident, give this into the thigh or upper outer buttock
DO NOT FORCE FEED ANY FOOD OR LIQUID
to a very drowsy or semi-conscious or unconscious person
Any hypoglycaemic event where a person requires the assistance of another person to treat it is considered to be a serious episode.
Give frequent reassurance during recovery because he or she may be confused until fully recovered.
If the person has improved with the intake of carbohydrate, medical advice is still necessary because a further deterioration may occur at any time. The person should see a doctor.
If you or your family member is having frequent low blood glucose levels ensure your healthcare provider knows.